Iowa, 2002

Damaging Wind in Iowa, June 12, 2002

June 12, 2002 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 12, 1:55 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 12, 1:55 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED JUN 12 2002

FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING

SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC
COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY.  A SECOND, WEAKER AND
LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH
SERN NEB INTO W-CNTRL KS.  CONVECTION HAS INITIATED THIS AFTERNOON
BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW
BOUNDARY FROM MORNING CONVECTION.  18Z LAPS ANALYSIS SHOWED CAPE
VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN
NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT
OVER THE AREA.  OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY
RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING.

FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL IS THE PRIMARY CONCERN.  CONVECTION SHOULD INCREASE IN
COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT
700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER
DATA) MOVES INTO THE AREA.  ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE
WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE
CONVECTION.  HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR
SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT)
AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO
WLY BY 13/06Z.  ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY
PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH
THE CWFA.

THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL
DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY.  GOOD
MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE
WARMER FWC VALUES.  ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON
THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR
E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO
LEAVE THE FORECAST DRY INTO THE WEEKEND.

THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE
NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY.  HPC
GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH
APPEARS REASONABLE AT THIS TIME.  THUS, WE WILL MENTION A CHANCE OF
THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Jun 12, 4:25 PM CST, 4 hours 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT WED JUN 12 2002

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING
ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  TORNADO
WATCH IS IN EFFECT FOR AREAS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA UNTIL9 PM CDT.

THE MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM PETERSBURG
NEBRASKA TO ONAWA IOWA.

A VERY UNSTABLE AND MOIST AIR MASS WAS LOCATED ACROSS THE AREA
WITH SURFACE BOUNDARIES.  IN ADDITION AN UPPER AIR DISTURBANCE
WAS MOVING ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST
IOWA THIS EVENING. BASED ON STRONG INSTABILITY AND WIND
SHEAR...SOME TORNADOES ALONG WITH DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE ESPECIALLY THIS EVENING. BECAUSE OF HIGH MOISTURE IN
THE ATMOSPHERE SOME OF THESE STORMS MAY ALSO DROP HEAVY RAIN
WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

A MORE STABLE AND DRIER AIR MASS WILL MOVE INTO THE AREA LATER
TONIGHT WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THURSDAY AND
FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, Jun 12, 6:50 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
750 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    2 E DAVEY                 NE   .88 INCH HAIL
06/12/02   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

0445 PM    GREENWOOD                 NE   1.75 INCH HAIL
06/12/02   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 PM    GREENWOOD                 NE   80 MPH TSTM GUST
06/12/02   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0455 PM    DUNCAN                    NE   .75 INCH HAIL
06/12/02   PLATTE                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0510 PM    1 NE GREENWOOD            NE   WIND DAMAGE
06/12/02   CASS                           LARGE BARN BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0510 PM    2 S GREENWOOD             NE   WIND DAMAGE
06/12/02   CASS                           ROOF BLOWN OFF OF BIG N
                                          MOTEL AT I-80
                                          INTERCHANGE. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0518 PM    BELLWOOD                  NE   1.75 INCH HAIL
06/12/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0543 PM    6 N DAVID CITY            NE   .75 INCH HAIL
06/12/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0552 PM    1 S FREMONT               NE   .75 INCH HAIL
06/12/02   DODGE                          OCCURRED AT ENGLEWOOD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0619 PM    2 N UTICA                 NE   1.25 INCH HAIL
06/12/02   SEWARD                         REPORTED BY PUBLIC.

0703 PM    1 NE COIN                 IA   .75 INCH HAIL
06/12/02   PAGE                           ALSO ESTIMATED 60 MPH
                                          WINDS BROKE TREE LIMBS.
                                          REPORTED BY PUBLIC.

0713 PM    SHAMBAUGH                 IA   .75 INCH HAIL
06/12/02   PAGE                           ALSO BROKEN TREE LIMBS
                                          FROM HIGH WINDS.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 12, 8:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
930 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    8 W SCRIBNER              NE   1 INCH HAIL
06/12/02   DODGE                          REPORTED BY PUBLIC.

0800 PM    SCHUYLER                  NE   .75 INCH HAIL
06/12/02   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0817 PM    6 S MORSE BLUFF           NE   .75 INCH HAIL
06/12/02   SAUNDERS                       REPORTED BY PUBLIC.

0824 PM    5 N PRAGUE                NE   .75 INCH HAIL
06/12/02   SAUNDERS                       REPORTED BY PUBLIC.

The radar

The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
June 12, 8:50 PM CST
Where
Mills County, Pacific Jct
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
41.017, -95.800

A ham radio operator estimated a thunderstorm wind gust of around 60 mph. The winds were accompanied by hail up to an inch and quarter in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303935.